A forum to post questions, answers and discussion about general medications not specifically for multiple sclerosis, such as prednisone, painkillers, etc.
- Family Elder
- Posts: 126
- Joined: Fri Jan 25, 2013 8:46 pm
- Location: Jakarta, Indonesia
lyndacarol wrote:Welcome to ThisIsMS, dbatman1. Your final words in this post were "Any thoughts?" Here are mine.
Steroids (the complete name is glucocorticosteroids) cause a rise in glucose (a.k.a. blood sugar). In response to the increase in glucose, the pancreas secretes more insulin.
I believe this excess of caustic insulin damages the blood vessels and then initiates inflammation and the immune system. By the way, insulin can cross the blood brain barrier. I believe the steroids are the source of your recent symptoms.
Pardon me, i wonder of ur theory of excess insulin as the first causal factor of MS. Then the addition use of steroid which cause blood glucose level elevated. Should those two balance each other?
And how do your theory of excess insulin fit with other people using steroid n managed to reduce their symptoms? (me for example, i always regain my strength after having IV steroid everytime i have relapse and also it helped me with my optic neuritis). But i find that steroid only effective for me if i used it immediately after i noticed i had an attack. (maybe because steroid do help overcome the inflammation that's happening).
Thank you for your explanation.
|For the joy of the Lord is your strength | A cheerful heart is good medicine, but a crushed spirit dries up the bones| God always leads us to where we need to be, not where we want to be|
- Family Elder
- Posts: 3390
- Joined: Thu Dec 22, 2005 3:00 pm
ljelome wrote:... Should those two balance each other?
And how do your theory of excess insulin fit with other people using steroid n managed to reduce their symptoms? (me for example, i always regain my strength after having IV steroid everytime i have relapse and also it helped me with my optic neuritis). Cut i find that steroid only effective for me if i used it immediately after i noticed i had an attack. (maybe because steroid do help overcome the inflammation that's happening).
Insulin and glucose work in tandem, like a seesaw – glucose in the bloodstream causes insulin to go up (but the body always overcompensates for the amount of glucose). The excess insulin that remains after the glucose amount is normalize starts the MS cascade, in my opinion.
Here is how I explain your experience with steroids: Too much insulin was damaging the small blood vessels in your eye (causing optic neuritis); the IV steroid created more glucose in your body, which temporarily "busied" the insulin and reduced the insulin in your bloodstream (thereby, temporarily stopping insulin's damage).
But, your body detects the additional glucose created by the steroid; and your body produces more insulin (again overcompensating and more insulin will produce more symptoms after a while).
Scientists have documented an increase in diabetes in those people who use steroids many times or over a long period of time. I think this is also because of this back and forth battle between glucose and insulin.
This is the possibility I see.
My hypothesis: excess insulin (hyperinsulinemia) plays a major role in MS, as developed in my initial post: http://www.thisisms.com/forum/general-discussion-f1/topic1878.html "Insulin – Could This Be the Key?"
- Getting to Know You...
- Posts: 19
- Joined: Sun Mar 17, 2013 8:13 am
- Location: Southeast WI, USA
I was diagnosed a month ago and only have done one course of IV steroids, 1000mg a day. I could only sleep for two hours at a time, my legs were jittery as hell and I had to take Protonix for heartburn. But they worked, so I can deal with that. I did an oral dose pack afterward, the dose was so much lower and didn't have any side effects with the tablets.
Diagnosed with RRMS March 2013.
Rebif May 2013 - September 2014.
Gilenya since November 2014.